Background Piperacillin/tazobactam, a semisynthetic antibiotic, is widely used to treat polymicrobial infections. Its hematologic adverse reactions are rare and the severity can be mild to life-threatening. To our knowledge, there has not been a publication reviewing hematologic abnormalities attributable to piperacillin/tazobactam. Aim of the review To evaluate the characteristic, clinical identification, mechanism and treatment of the hematologic toxicity caused by piperacillin/tazobactam. Method A search of Medline and Embase electronic databases was performed for case reports of adverse reactions of hematologic system related to piperacillin/tazobactam from inception to December 2018. Statistical analysis of demographic, clinical features, laboratory Indexes and treatments was performed using Microsoft EXCEL 2007. Results Fifty-nine references were obtained involving 62 patients. The adverse drug reactions were mainly hemolytic anemia (25, 40.3%), thrombocytopenia (23, 37.1%), and neutropenia (12, 19.4%), which might be accompanied by some typical symptoms. Hemolytic anemia or thrombocytopenia was generally believed to be immune-mediated and often appeared within 10 days, and neutropenia was thought to be related to bone marrow suppression and usually occurred 2 weeks after the initiation of piperacillin/tazobactam. Most patients improved or recovered within a week with treatment or not, and fewer high-quality evidence-based treatments were identified. Conclusion Although part of the patients have clinical symptom, the hematologic adverse drug reactions of piperacillin/tazobactam are easily overlooked or misdiagnosed. Take special caution for patients with prolonged piperacillin/tazobactam treatment or specific disease, and prompt recognition and treatment of the adverse drug reactions are essential and can hasten recovery regardless of the type of side reactions.

References

PubMed